Funnel Cloud, Beaver
- When
- September 29, 12:30 PM MST to 12:35 PM MST
- Where
- Beaver County, Beaver
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.358, -113.236 (the zone’s center; the record gives no point)
An early season storm system brought a strong but fast moving cold front through southern Utah and northern Arizona. This front produced a line of severe thunderstorms that moved through southwest Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
An early season storm system brought a strong but fast moving cold front through southern Utah and northern Arizona. This front produced a line of severe thunderstorms that moved through southwest Utah. These storms produced a flash flood 1 mile southeast of Big Water as well as multiple reports of two inches of accumulation of 0.75 inch hail in Kanab.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 29, 8:41 AM MST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 941 AM MDT WED SEP 29 2004 .SYNOPSIS...AN UPPER LOW WILL DRIFT SLOWLY EAST ACROSS SOUTHERN NEVADA AND UTAH THROUGH TOMORROW BRINGING PRECIPITATION TO THE AREA. HIGH PRESSURE ALOFT WILL RETURN A DRIER AIRMASS FOR THE WEEKEND. && .DISCUSSION...BROAD UPPER TROUGH OVER NEVADA AND UTAH CONTINUES TO PULL MOISTURE NORTHWARD ACROSS UTAH. MESSY PATTERN WITH AT LEAST THREE VORTICITY LOBES WRAPPING AROUND THIS LOW AND CAUSING NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE STATE. DRY SLOT OVER WEST CENTRAL UTAH WILL FILL IN THIS AFTERNOON AS DAYTIME HEATING INDUCES CONVECTION. 06Z GFS INDICATES AN AREA OF -4 LIS OVER SOUTHERN UTAH AT NOON TODAY SHIFTING EASTWARD THROUGH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ALREADY OCCURRING OVER THAT AREA AND ARE EXPECTED TO CONTINUE THROUGH THE DAY. PW VALUES OF .5 TO .75 INCH PROGGED FOR THE STATE THROUGH THURSDAY. GOES PW HINTS THAT SOME VALUES OF .75 ARE ALREADY OVER THE WEST AND SOUTHWEST PORTION OF THE STATE. EVEN THOUGH MOST OF THE AREA COVERED WITH CLOUDS...HAVE TO ASSUME MODELS HAVE A PRETTY GOOD HAND ON SITUATION FOR THE REMAINDER OF THE STATE. THURSDAY LOOKS TO BE ANOTHER ACTIVE DAY ALTHOUGH WITH A SLOWLY DECREASING TREND. ONLY EXPECT LINGERING MOISTURE INTO FRIDAY AND SATURDAY AND MAINLY OVER THE MOUNTAINS AND EASTERN PORTIONS OF THE AREA. NEAR NORMAL TEMPERATURES TODAY AND THURSDAY WITH A WARMING TREND INTO FRIDAY AND SATURDAY. PREVIOUS PACKAGE LOADED WITH WEATHER AND RIGHTLY SO. NO UPDATES NEEDED. NO SIGNIFICANT WINDS ARE EXPECTED OUTSIDE OF CONVECTION WHERE GUSTY WINDS ARE POSSIBLE...ALTHOUGH WITH THE ABUNDANCE OF MOISTURE AND THE POSSIBILITY OF HEAVY RAINS...EXPECT WINDS TO BE OF MINIMAL IMPORTANCE AT THIS TIME. GRAND JUNCTION HAS ISSUED A FLASH FLOOD WATCH FOR SOUTHWEST COLORADO AND EXTREME SOUTHEAST UTAH THROUGH 600 PM THIS EVENING. EXPECT THE THREAT OF FLASH FLOODING TO REMAIN TO THE SOUTHEAST AND NOT MEANDER WESTWARD INTO THE SALT LAKE CITY CWA. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && YOUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 AM MDT WED SEP 29 2004 IDZ024-025-UTZ001>021-WYZ021-301300- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- WESTERN UINTA MOUNTAINS- 530 AM MDT WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING. .DAY ONE... TODAY AN APPROACHING UPPER LEVEL LOW WILL CONTINUE SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN AND GUSTY WINDS. CHECK THE LATEST FORECASTS BEFORE BEGINNING OUTDOOR ACTIVITIES. NORMALLY DRY OR LOW FLOWING CREEKS IN SOUTHERN UTAH COULD HAVE HIGH WATER LEVELS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN. SOME THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...MAINLY EASTERN AND SOUTHERN UTAH...BUT A DRYING TREND WILL BEGIN ACROSS THE NORTH. NEXT CHANCE OF PRECIPITATION IS MONDAY AND TUESDAY. AOT
The Cedar City radar (KICX), 91 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 funnel cloud, 1 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427904, 5427905, 5427906.